Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 179, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 30, 2021, 12:02 AM MST for Gila County, Navajo County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2021, 12:02 AM MST (07:02 UTC)
- Expired
- Sep 30, 2021, 12:30 AM MST
- In force
- 28 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 89 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
157
WUUS55 KFGZ 300702
SVRFGZ
AZC007-017-300730-
/O.NEW.KFGZ.SV.W.0179.210930T0702Z-210930T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1202 AM MST Thu Sep 30 2021
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Gila County in east central Arizona...
Navajo County in north central Arizona...
* Until 1230 AM MST.
* At 1201 AM MST, a severe thunderstorm was located near Cibecue and
moving north at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cibecue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3398 11046 3402 11056 3416 11054 3410 11035
TIME...MOT...LOC 0701Z 193DEG 10KT 3404 11050
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
815
WWUS55 KFGZ 300731
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
1231 AM MST Thu Sep 30 2021
AZC007-017-300739-
/O.EXP.KFGZ.SV.W.0179.000000T0000Z-210930T0730Z/
Gila-Navajo-
1231 AM MST Thu Sep 30 2021
...THE SEVERE THUNDERSTORM WARNING FOR GILA AND NAVAJO COUNTIES WILL
EXPIRE AT 1230 AM MST...
The severe thunderstorm near Cibecue which prompted the Severe
Thunderstorm Warning has weakened and moved north of the area. New
storms approaching Cibecue from the south may produce additional
heavy rain and dime sized hail. However, the threat for severe
weather has ended and the warning will be allowed to expire.
LAT...LON 3398 11046 3402 11056 3416 11054 3410 11035
TIME...MOT...LOC 0729Z 193DEG 10KT 3411 11048
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 9:11 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 29, 9:11 PM MST, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 911 PM MST Wed Sep 29 2021 .SYNOPSIS...Isolated showers and thunderstorms during the evening will increase in coverage through the night across the area east of Flagstaff and Page. Showers and storms could reach as far west as Flagstaff and Prescott Thursday before gradually diminishing Thursday night. A warming and drying trend will begin Friday with seasonable fall weather this weekend. Unsettled and cooler weather may return early next week. && .DISCUSSION...A low pressure system will slowly move across Arizona overnight. The low will tap into moisture present across eastern Arizona for increasing showers and thunderstorms through the morning hours. The overnight storm activity is expected to remain mainly east of a Prescott-Flagstaff-Page line where the best combination of large-scale upward motion and moisture will exist. Otherwise, expect mainly cloudy skies and generally light overnight winds. The chance of precipitation for the remainder of the evening was updated to account for current shower/storm coverage and expected progression. && .PREV DISCUSSION /317 PM MST/...The trough will move eastward this evening, providing better dynamics for numerous showers and storms to form over the eastern Mogollon Rim and in the White Mountains late this evening and into the morning hours. Lingering moisture will allow for a slight chance of rain in other parts of the state on Thursday with the majority of activity remaining east of I-17. By Thursday evening, precipitation chances will begin decreasing with rain chances primarily near the New Mexico border. The aforementioned cold front will act to begin drying out northern Arizona. By Friday, a ridge will begin to form, leading to a warming trend as the state dries out. Afternoon temperatures will climb to seasonal norms with bigger diurnal swings as dew points lower into the weekend. While low temperatures may approach the mid 30s for some areas in the early morning hours, enough moisture is likely to remain in place to keep the minimums above freezing. Another disturbance is possible towards the start of next week, but models continue to be conflicted on the location of the low pressure system when it moves into Arizona. Indications are that the trough will approach and begin impacting the area sometime between Monday evening to Tuesday afternoon. Stay tuned for updates as the models begin to come to better agreement. && .AVIATION...For the 06Z package...Look for increasing coverage of showers and thunderstorms overnight southeast of a KPAN-KRQE line with areas of MVFR conditions developing. Showers,thunderstorms and MVFR conditions spreading as far west as a KPRC-KFLG-Four Corners line Thursday afternoon and evening. Light and variable winds overnight will become northeasterly at 5-15 kts on Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Rain chances in the White Mountains and along the Mogollon Rim continue Thursday with cooler temperatures expected. By Friday, the region begins to warm and dry. Generally light winds each day. Saturday through Monday...The warming trend will continue through the weekend with no rain expected Saturday or Sunday. Another disturbance could increase winds and bring a chance of precipitation as early as Monday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum/JM AVIATION...McCollum/MCT FIRE WEATHER...McCollum/JM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 29, 7:48 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
748 PM MST Wed Sep 29 2021
AZZ008-015-037-038-300315-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
748 PM MST Wed Sep 29 2021
...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties in the Sedona area through 815 PM MST...
At 745 PM MST, Doppler radar was tracking some strong thunderstorms
near Sedona, moving south at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedona, Page Springs, Village At Oak Creek, Cornville and Red Rock
State Park.
This includes the following highways...
State Route 260 between mile markers 212 and 213.
State Route 179 between mile markers 302 and 313.
State Route 89A between mile markers 361 and 379.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3487 11192 3495 11168 3479 11161 3462 11197
TIME...MOT...LOC 0245Z 344DEG 14KT 3487 11173
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DBSpecial weather statement, Sep 29, 8:41 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
841 PM MST Wed Sep 29 2021
AZZ008-015-016-037-038-300415-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-Eastern Mogollon Rim-
841 PM MST Wed Sep 29 2021
...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties through 915 PM MST...
At 840 PM MST, Doppler radar was tracking a strong thunderstorm near
Village At Oak Creek, or 10 miles southeast of Sedona, moving
southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mcguireville, Montezuma Well, Rimrock, Lake Montezuma, Montezuma
Castle National Monument, Wet Beaver Creek Campground and V Bar V
Visitors Center.
This includes the following highways...
Interstate 17 between mile markers 293 and 310.
State Route 179 between mile markers 299 and 304.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3466 11186 3485 11167 3475 11154 3458 11173
TIME...MOT...LOC 0340Z 311DEG 15KT 3473 11170
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 5:19 PM MST | Special Weather Statement | FGZ | Yavapai | 26 min |
| Sep 29, 5:39 PM MST | Special Weather Statement | FGZ | 51 min | |
| Sep 29, 5:44 PM MST | Special Weather Statement | FGZ | 46 min | |
| Sep 29, 6:58 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Sep 29, 7:48 PM MST | Special Weather Statement | FGZ | 27 min | |
| Sep 29, 8:41 PM MST | Special Weather Statement | FGZ | 34 min | |
| Sep 30, 1:53 PM MST | Special Weather Statement | FGZ | 37 min | |
| Sep 30, 2:01 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 29 min |
| Sep 30, 3:23 PM MST | Special Weather Statement | FGZ | 22 min | |
| Sep 30, 4:01 PM MST | Special Weather Statement | FGZ | 29 min | |
| Sep 30, 4:35 PM MST | Special Weather Statement | FGZ | 25 min | |
| Sep 30, 4:52 PM MST | Special Weather Statement | FGZ | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.